Texas, 2018Flash Flood in Texas, September 12, 2018
September 12, 2018 · NWS BRO · 1 event in 1 county or zone
A persistent flow of deep tropical moisture from the eastern Pacific ocean created several days of locally heavy rainfall across northern Hidalgo County, most of Brooks County, and portions of eastern Starr and Jim Hogg County, resulting in areas of rural/farm/ranch flooding mainly between the 11th and 15th of September 2018. Highest rainfall totals spared the populated Rio Grande Valley, with…
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $100,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A persistent flow of deep tropical moisture from the eastern Pacific ocean created several days of locally heavy rainfall across northern Hidalgo County, most of Brooks County, and portions of eastern Starr and Jim Hogg County, resulting in areas of rural/farm/ranch flooding mainly between the 11th and 15th of September 2018. Highest rainfall totals spared the populated Rio Grande Valley, with between 10 and 18 inches falling across the ranches of Northern Hidalgo, eastern Starr, Brooks, and eastern Jim Hogg County.
Still, locally heavy thunderstorm clusters fell across more populated locations of the Valley, including just west of McAllen/Mission (8 to 10 inches), Donna (8 to 10 inches), and Harlingen to Rio Hondo (8 to 10 inches) at different periods during the episode. For the entire region, the rainfall ended dryness and drought that had quickly returned after virtually no rain during July and August.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Brownsville, TX wrote its last area forecast discussion before the first event at Sep 12, 6:00 PM CST, 1 hour earlier.
Area forecast discussion, Sep 12, 6:00 PM CST, 1 hour before
Area Forecast Discussion...UPDATED
National Weather Service Brownsville TX
700 PM CDT Wed Sep 12 2018
.DISCUSSION...Updated for latest aviation discussion below.
&&
.AVIATION...Activity a bit quieter this evening than in recent
days as upper level shear axis has slid a bit farther east and
lower level convergence has shifted a bit farther northeast. That
said, clusters of showers have formed north of the Valley
terminals and may nose their way southward over the next few hours
feeding on outflows and what's left of the sea breeze, so through
11 PM have gone with VCTS to cover the potential. A cell near
Harlingen/Valley International was enough for a brief period of
MVFR visibility and ceiling through 01Z.
For the overnight, expect a mix of clouds but mainly scattered and
potentially broken VFR with light to calm winds. This continues
through mid to late morning Thursday, then the atmosphere
percolates up a bit. All models hint at possible banded showers
and a few thunderstorms moving from northeast to southwest, which
could begin as early as late morning in Brownsville/Harlingen. To
keep forecast shorter in the latter portion, kept a single period
for PROB30 with thunder and MVFR ceiling/visibility beginning at 2
PM near the coast and 3 PM at McAllen...but would not surprise to
see precipitation added earlier in the day in future forecasts.
52/BSG
&&
.PREV DISCUSSION... /issued 436 PM CDT Wed Sep 12 2018/
SHORT TERM (Tonight through Thursday Night): After some clearing
early today across the lower valley, clouds are redeveloping and
even more showers and T'storms are generating currently under an
area of broad low pressure across the region. Given deep tropical
moisture in place, see no reason to drop the FFA for now. In fact,
with continued influx of deep tropical moisture decided to extend
FFA through Friday evening. Kept mostly I69C and east in the watch,
however, adjustments west may be needed in subsequent forecasts.
Showers and storms look to taper off later this evening per CAMs,
however, can't rule out a stay shower or two. Additional showers
and storms can be expected on Thursday out ahead of the
approaching tropical wave.
Speaking of the approaching wave, NHC still gives this wave about a
70 percent chance of developing into a tropical depression during
the day tomorrow sometime. Today we've seen some minor increase in
convection, however, surface and mid level lows aren't in ideal
positions (not stacked) and strong northerly wind shear is helping
push dry air from the northern Gulf of Mexico into the northern
extent of the convection (as seen with outflow boundaries on VIS
SAT) limiting development just a bit. That said, wind shear today
has slowly been decreasing and in fact some shear on the western
side may be helping increase outflow and upper level divergence just
a bit. Still, at this time only very modest strengthening expected.
Regardless of TC development, the primary story will be heavy
tropical rains over very saturated soils and the likely hydro issues
that will continue or grow worse by the end of this period.
Temperatures will remain in check due to continued rainfall and
cloud cover, through locations out west may jump into the middle 90s
as it may take just a bit longer for precipitation to reach these
areas.
LONG TERM (Friday through Wednesday): The longer range guidance
indicates that the broad surface low over the south central Gulf
of Mexico will progress steadily NW eventually arriving near the
lower to middle TX coastline on Fri. Both the ECMWF and the GFS
models maintain this feature as a broad open wave with only some
hints at some closed isobars as the system reaches the TX
coastline. As stated in the latest outlook from NHC, regardless of
the overall level of development with this broad surface low, this
system will likely usher in another influx of tropical Gulf
moisture to the RGV maintaining the hvy rain/flooding threat over
the region possibly into the weekend. After this system moves
inland over central and northern Mex, 500 mb ridging is then
expected to strengthen over much of the south central Plains
states early next week which will in turn tend to push drier and
more stable air into the region next Mon through Wed. This may
at least bring a temporary break to the rainy pattern that has
recently plagued the RGV.
As the ridge axis builds over the region late in the forecast
period, overall temps will start to creep up a bit in respose to
the increaing 1000-500 mb thicknesses and more abundant sunshine.
Another tropical feature to watch in the longer range period is TS
Isaac. The latest outlook from NHC places Isaac over the NW Carib
Sea by next Mon afternoon. This could make Isaac a potential
threat to the Gulf of Mex next week. Residents of Deep South TX
should continue to monitor the latest outlooks fron NHC concerning
the progress of Isaac over the next several days.
MARINE (Tonight through Thursday Night): Light to moderate marine
conditions will be possible through the period. That said, all eyes
will be on what goes on with the tropical wave upstream as it nears.
NHC suggests a high probability of development, which would have
some implications on winds and seas. At this time, development looks
slow to occur. Regardless, showers and storms will continue off
and on through the short term, which will cause at least localized
high-end moderate seas in the strongest convection.
Friday through Mon Night: Since the PGF is not expected to
increase dramatically ahead of the broad surface low moving out of
the south central Gulf of Mex at this time, expect the surface
winds and seas to remain below SCA levels through Mon. However, if
the broad low manages to get organized into a Tropical Depression
tomorrow or tomorrow night, The PGF may strengthen enough to
for a small window of SCA conditions on Fri. This will be highly
dependent on the potential level of development with this surface
low.
&&
.BRO WATCHES/WARNINGS/ADVISORIES...
TX...Flash Flood Watch through Friday evening for TXZ250-251-253>257-
351-353.
GM...None.
&&
This product is also available on the web at:
HTTP://WEATHER.GOV/RGVHazardous weather outlook, Sep 12, 4:17 PM CST, 2 hours 43 minutes before
Hazardous Weather Outlook
National Weather Service Brownsville TX
517 PM CDT Wed Sep 12 2018
TXZ250-251-254>257-351-131130-
Brooks-Inland Kenedy-Inland Willacy-Inland Cameron-
Coastal Willacy-Coastal Cameron-Coastal Kenedy-
517 PM CDT Wed Sep 12 2018
This Hazardous Weather Outlook is for portions of Deep South
Texas and the Rio Grande Valley.
.DAY ONE...Tonight
Rainfall: Potential bands of showers and thunderstorms mainly
along and east of Highway 77 may produce flooding of up to 2 or 3
feet of water depth especially in areas where torrential rains
fell early Wednesday morning, including Bayview, Los Fresnos, Rio
Hondo, and Arroyo City, through mid to late evening. Minor
flooding with 1 foot or so of water depth is possible elsewhere,
on either side of Highway 77.
Lightning: Occasional to frequent cloud to ground lightning is
expected in stronger cells along the band.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday
Flood Potential: Locally heavy rainfall from showers and a few
thunderstorms Thursday through Saturday may return or exacerbate
flood conditions in areas where the ground has been saturated from
recent rains. Flood prone poor drainage locations in the lower
Rio Grande Valley through the King Ranch could see up to 3 feet
of water depth which could swamp vehicles and enter buildings.
Lightning: Stronger cells embedded in rain bands or rain clusters
may produce occasional to frequent cloud to ground lightning
through Sunday, and possibly again Monday and Tuesday afternoon.
Coastal Threats: Dangerous rip currents will develop Thursday and
peak Friday and Saturday before gradually subsiding Sunday, making
swimming difficult. The combination of astronomically high tides
with above predicted values with increasing easterly swell may
cause the surf to run up to the dune line at high tide Thursday
and Friday evening.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed tonight. Spotters may wish
to activate for rainfall and flood reports Thursday, and
especially Friday through Sunday.
TXZ248-249-252-253-353-131130-
Zapata-Jim Hogg-Starr-Southern Hidalgo-Northern Hidalgo-
517 PM CDT Wed Sep 12 2018
This Hazardous Weather Outlook is for portions of Deep South
Texas and the Rio Grande Valley.
.DAY ONE...Tonight
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday
Flood Potential: Locally heavy rainfall from showers and a few
thunderstorms Thursday through Sunday may return or exacerbate
flood conditions in areas where the ground has been saturated from
recent rains. Flood prone poor drainage locations in the Rio
Grande Valley could see up to 3 feet of water depth which could
swamp vehicles and enter buildings. Fast moving water across the
hillier Rio Grande Plains could produce flash flooding in Starr
and Zapata County, especially Friday through Sunday.
Lightning: Stronger cells embedded in rain bands or rain clusters
may produce occasional to frequent cloud to ground lightning
through Sunday, and possibly again Monday and Tuesday afternoon.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed tonight. Spotters may wish
to activate for rainfall and flood reports Thursday, and
especially Friday through Sunday.
GMZ130-132-135-150-155-170-175-131130-
Laguna Madre from the Port of Brownsville to the Arroyo Colorado-
Laguna Madre from the Arroyo Colorado To 5 NM north of Port
Mansfield TX-
Laguna Madre from 5 nm north of Port Mansfield to Baffin Bay TX-
Coastal waters from Port Mansfield to the Rio Grande out 20 nm-
Coastal waters from Baffin Bay to Port Mansfield out 20 nm-
Waters from Port Mansfield to the Rio Grande extending from 20 to
60 nm-
Waters from Baffin Bay to Port Mansfield extending from 20 to
60 nm-
517 PM CDT Wed Sep 12 2018
This Hazardous Weather Outlook is for portions of The Gulf of
Mexico and The Laguna Madre.
.DAY ONE...Tonight
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday
Seas may rise to six feet or higher and winds could gust close to
gale force in any squalls should the tropical disturbance over the
southwest Gulf become a tropical cyclone by Thursday. The threat
would peak Thursday night through Friday night before subsiding
Saturday.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed.
52/BSG
Flash Flood, Cameron
- When
- September 12, 7:00 PM CST to 8:00 PM CST
- Where
- Cameron County, 1.6 mi WSW of Primera to 0.72 mi NNE of Harlingen
- Cause
- Heavy Rain
- Property damage
- $100,000
- Reported by
- ASOS
- Coordinates
- 26.225, -97.695
Nearly four inches of rain fell in one hour in east Harlingen, causing varying amounts of flooding through the city. 2 to an estimated 3 feet of water piled up along some roads, including enough to flood an indoor garage at Harlingen/Valley International Airport. Damage amounts were unknown as most of the flooding was high water on roads, though some vehicles were inundated.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flood and Flooding in Texas, September 12 to 14, 2018$250,000 · 4 events
- Flooding in Illinois, September 12 to 23, 2018$30,000 · 3 events
- Hail in Minnesota, September 12, 20181.25 in hail · 7 events
- Flash Flooding in Connecticut, September 12, 20186 events
- Frost and Freeze in Oregon, September 12, 20182 events
- Flash Flooding in New York, September 12, 20182 events
- Flash Flooding in New York, September 12, 20182 events
- Hail in Minnesota, September 12, 20181.25 in hail · 2 events
- Waterspout in South Atlantic Coastal Waters, September 12, 20181 event
- Flash Flood in Texas, September 12, 20181 event
- Flash Flood in Connecticut, September 12, 20181 event
- Waterspout in Gulf of Mexico, September 12, 20181 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 807025.